Matthew West

Variational methods, multisymplectic geometry and continuum mechanics

J. E. Marsden, S. Pekarsky, S. Shkoller, and M. West

Journal of Geometry and Physics 38(3-4), 253-284, 2001.

This paper presents a variational and multisymplectic formulation of both compressible and incompressible models of continuum mechanics on general Riemannian manifolds. A general formalism is developed for non-relativistic first-order multisymplectic field theories with constraints, such as the incompressibility constraint. The results obtained in this paper set the stage for multisymplectic reduction and for the further development of Veselov-type multisymplectic discretizations and numerical algorithms. The latter will be the subject of a companion paper.

DOI: 10.1016/S0393-0440(00)00066-8

Full text: MaPeShWe2001.pdf